Alert archive / New Jersey / Freeze Warnings in 2020

Freeze Warning 12, NWS Philadelphia/Mount Holly

November 2, 2020Cumberland County, Salem County, New Jersey; New Castle County, Delaware; Cecil County, Maryland

NWS Philadelphia/Mount Holly issued this freeze warning at Nov 2, 2020, 8:22 PM EST for Cumberland County, Salem County, New Jersey; New Castle County, Delaware; Cecil County, Maryland. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 2, 2020, 8:22 PM EST (01:22 UTC)
Expired
Nov 3, 2020, 3:10 AM EST
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD, Cumberland County, NJ, Salem County, NJ

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WWUS71 KPHI 030122
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
822 PM EST Mon Nov 2 2020

DEZ001-MDZ008-NJZ016-021-031200-
/O.NEW.KPHI.FZ.W.0012.201103T0122Z-201103T1200Z/
New Castle-Cecil-Salem-Cumberland-
Including the cities of Wilmington, Elkton, Pennsville, 
and Millville
822 PM EST Mon Nov 2 2020

...FREEZE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 31.

* WHERE...In New Jersey, Salem and Cumberland. In Maryland, 
  Cecil. In Delaware, New Castle.

* WHEN...Until 7 AM EST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Johnson
1 follow-up statement
415 
WWUS71 KPHI 030810
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
310 AM EST Tue Nov 3 2020

DEZ001-MDZ008-NJZ016-021-030915-
/O.CAN.KPHI.FZ.W.0012.000000T0000Z-201103T1200Z/
New Castle-Cecil-Salem-Cumberland-
Including the cities of Wilmington, Elkton, Pennsville, 
and Millville
310 AM EST Tue Nov 3 2020

...FREEZE WARNING IS CANCELLED...

Temperatures have begun to rise above freezing, thus the warning
is no longer necessary.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freeze warning went out at Nov 2, 6:41 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 2, 6:41 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
641 PM EST Mon Nov 2 2020

.SYNOPSIS...
Intense low pressure continues to pull further away from the region
over the Canadian Maritimes. A clipper type system will bring a
reinforcing cold front through the region tonight into early
Tuesday. Thereafter, an expansive high pressure center builds into
the East and will control our weather right through the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Strong low pressure continues to lift northeastward over eastern
Canada. A secondary cold front associated with this low is
expected to cross our region late tonight. As a result, we are
anticipating an increase in cloud cover as we approach daybreak,
mainly along and to the north of the Interstate 78 Corridor.
There could even be scattered flurries in that area.

The surface pressure gradient will continue to relax, and wind
speeds will decrease for tonight. In fact, we've already seen
gusts diminish in many areas as winds in the boundary layer
decouple. However, wind speeds just above the boundary layer
will remain rather strong, especially late tonight. The lack of
efficient mixing should keep most of that wind aloft. However,
some locally strong gusts are possible in the elevated terrain
of the Poconos and far northern New Jersey.

Given the winds dropping off quicker than previously expected,
lowered the min temperatures with the early evening update.
However, still expect temperatures to stay just above freezing
in Delmarva and far South Jersey where the growing season has
not yet ended. In those locations, lows in the mid 30s are
expected though the winds should be enough to preclude any frost
development. Elsewhere (where the growing season has already
ended), lows are expected to be in the low to mid 30s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A secondary cold front is forecast to pass through our region on
Tuesday morning. It will likely be accompanied by a deck of
stratocumulus affecting mainly eastern Pennsylvania and New Jersey.
A decrease in cloud cover is anticipated for the afternoon.

A westerly wind is expected for Tuesday with speeds considerably
lower than those of today. Sustained wind speeds are forecast to be
10 to 15 MPH with gusts around 20 MPH.

As the core of the cold air pulls away to our northeast, highs
temperatures on Tuesday should rise into the 50s in much of our
region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Overview...

After a cold start to November, a dramatically different pattern for
the remainder of the week and next weekend. The upper level pattern
over the East later this week looks straight out of July or August,
with H5 heights approaching 590 dam over our region, quite literally
midsummer values. This massive ridge and accompanying surface high
pressure will ensure a stretch of warm and dry weather for an
extended time to come, providing a dose of weather whiplash after
the early season winter preview.

Dailies...

Tuesday night... One more chilly night, as despite the air mass
beginning to warm it looks like an ideal setup for radiational
cooling. Lows will drop mainly into the low to mid 30s. Given the
growing season is technically still active on Delmarva and for a
couple of our southern New Jersey counties, there is a chance
frost/freeze headlines could be needed in those areas.

Wednesday-Monday... Upper level ridging and expansive surface high
pressure dominate the pattern. A steady warming trend through mid to
late week and remaining warm into the weekend. Highs mainly in the
60s though some low 70s are possible, and lows mostly in the 40s to
low 50s. There could be an isolated shower Thursday night or Friday
with a weak upper level disturbance, but there are no significant
precipitation threats through the period. With the increasingly
stagnant pattern and light winds, development of overnight fog is
possible on multiple occasions. But all in all, as quiet a stretch
of weather as you will ever see in this area of the country.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR conditions continue with scattered mid level
clouds especially after 06Z. West wind 10 to 15 knots with
gusts up to 20 knots. High confidence.

Tuesday...VFR with scattered clouds. West northwest wind 10 to 15
knots with gusts around 20 knots. High confidence.

Outlook...

Tuesday night-Saturday... Mainly VFR. Patchy fog is possible
during the overnight and early morning periods on multiple
occasions. Winds mainly light and variable or calm for the
overnights and light from the southwest during the daytimes.
High confidence in prevailing VFR for the daytime periods, lower
confidence in how extensive overnight and early morning fog
will be.

&&

.MARINE...
A northwest to west wind at 25 to 30 knots with gusts of 35 to 40
knots is forecast to continue into Tuesday morning. As a result, we
have extended the Gale Warning for upper Delaware Bay until 6:00 AM
Tuesday, and for lower Delaware Bay and our ocean waters until 10:00
AM Tuesday.

Wind speeds are expected to diminish gradually for Tuesday afternoon
with conditions falling below Small Craft Advisory Criteria by
Tuesday evening.

Outlook...

Tuesday night-Friday... An extended stretch of quiet conditions over
the waters. Winds shifting from northwest Tuesday night to southwest
on Wednesday and remaining that way through the end of the week with
speeds of 10 to 15 kt. Seas 1 to 3 ft. No marine headlines are
anticipated.

&&

.TIDES/COASTAL FLOODING...
With the long-duration west-to-northwest gales through tonight,
there will be potential for blowouts around low tide. Some
model guidance (notably, the ESTOFS) is quite aggressive in
producing blowouts at several of the Atlantic coastal sites for
the next few low tide cycles, but other guidance predicts much
higher water levels. Notably, models are typically too high in
these regimes, especially as the duration of strong offshore
winds increases. With this in mind, our forecasts are much lower
than model consensus, but still expect water levels to remain
above the threshold for low water advisory. Will continue to
monitor though, especially along the Delaware River and Delaware
Bay which are more prone to low water in these situations.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 10 AM EST Tuesday for ANZ431-450>455.
     Gale Warning until 6 AM EST Tuesday for ANZ430.

&&

Synopsis...O'Brien
Near Term...Iovino/Johnson
Short Term...Iovino
Long Term...O'Brien
Aviation...Iovino/Johnson/O'Brien
Marine...Iovino/O'Brien
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Nov 2, 3:21 PM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
321 PM EST Mon Nov 2 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-032030-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
321 PM EST Mon Nov 2 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ431-450>455-032030-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
321 PM EST Mon Nov 2 2020

...GALE WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-032030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
321 PM EST Mon Nov 2 2020

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 2, 2:25 PM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
225 PM EST MON NOV 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST MARSHALLTON             39.73N 75.65W
11/02/2020  M49 MPH          NEW CASTLE         DE   TRAINED SPOTTER

&&

SFJ
Local storm report, Nov 2, 3:29 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
329 PM EST MON NOV 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     NON-TSTM WND GST POCONO MOUNTAINS MUNICI 41.14N 75.38W
11/02/2020  M53 MPH          MONROE             PA   ASOS

0843 AM     NON-TSTM WND GST READING REGIONAL AIRPOR 40.38N 75.97W
11/02/2020  M53 MPH          BERKS              PA   ASOS

0848 AM     NON-TSTM WND DMG 1 SSW ASHLAND           39.79N 75.67W
11/02/2020                   NEW CASTLE         DE   DEPT OF HIGHWAYS

            BRACKENVILLE RD IS CLOSED BETWEEN OLD
            WILMINGTON RD AND HORESHOE HILL RD DUE TO A
            DOWNED TREE INTO WIRES.

0851 AM     NON-TSTM WND DMG 2 SSW ZIONSVILLE        40.46N 75.52W
11/02/2020                   LEHIGH             PA   DEPT OF HIGHWAYS

            TREE DOWN INTO WIRES ON PALM RD.

0912 AM     NON-TSTM WND DMG 3 N PELLETTOWN          41.20N 74.67W
11/02/2020                   SUSSEX             NJ   TRAINED SPOTTER

            MPING REPORT OF BROKEN TREE LIMBS. A TRAINED
            SPOTTER NEAR THIS LOCATION ALSO REPORTS 5 TO
            6 INCH DIAMETER TREE LIMBS BROKEN.

0916 AM     NON-TSTM WND GST PHILADELPHIA INTERNATIO 39.88N 75.22W
11/02/2020  M45 MPH          PHILADELPHIA       PA   ASOS

0943 AM     NON-TSTM WND DMG 2 ESE SALISBURY TWP     40.57N 75.39W
11/02/2020                   LEHIGH             PA   DEPT OF HIGHWAYS

            DOWNED TREE INTO WIRES ON PA-378.

0958 AM     NON-TSTM WND DMG 1 SSW BETHLEHEM TWP     40.66N 75.02W
11/02/2020                   HUNTERDON          NJ   DEPT OF HIGHWAYS

            ALL LANES OF NJ-173 ARE CLOSED EAST OF
            CR-643 DUE TO A DOWNED TREE INTO WIRES.

1005 AM     NON-TSTM WND DMG 1 S MONTANA             40.76N 75.08W
11/02/2020                   WARREN             NJ   FIRE DEPT/RESCUE

            TREE DOWN INTO WIRES WITH AN ELECTRICAL FIRE
            ON ALLENS MILLS RD.

1015 AM     NON-TSTM WND DMG 1 NW WASHINGTON CROSSIN 40.31N 74.88W
11/02/2020                   MERCER             NJ   DEPT OF HIGHWAYS

            DOWNED WIRES ON NJ-29 NORTHBOUND AT CHURCH
            RD. ALL LANES CLOSED AND DETOURED.

1030 AM     NON-TSTM WND DMG ROSEMONT                40.43N 74.97W
11/02/2020                   HUNTERDON          NJ   FIRE DEPT/RESCUE

            TREE DOWN ONTO WIRES ON LOWER CREEK RD.

1034 AM     NON-TSTM WND DMG 3 NW SAND BROOK         40.51N 74.96W
11/02/2020                   HUNTERDON          NJ   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN AT THE INTERSECTION OF
            WHISKEY LN AND ROUTE 12.

1040 AM     NON-TSTM WND DMG MOUNTAIN LAKES          40.89N 74.45W
11/02/2020                   MORRIS             NJ   PUBLIC

            A TREE WAS REPORTED DOWNED ONTO A HOUSE IN
            MOUNTAIN LAKES.

1045 AM     NON-TSTM WND GST MARSHALLTON             39.73N 75.65W
11/02/2020  M49 MPH          NEW CASTLE         DE   TRAINED SPOTTER

1200 PM     NON-TSTM WND DMG 1 ENE ANDALUSIA         40.07N 74.96W
11/02/2020                   BUCKS              PA   FIRE DEPT/RESCUE

            A BOX TRUCK WAS BLOWN OVER ON I-95
            NORTHBOUND BETWEEN WOODHAVEN RD AND STREET
            RD, LEADING TO A MULTI-VEHICLE ACCIDENT WITH
            MULTIPLE ENTRAPMENTS. TIME ESTIMATED.

1202 PM     NON-TSTM WND DMG 1 ESE COLTS NECK        40.28N 74.15W
11/02/2020                   MONMOUTH           NJ   DEPT OF HIGHWAYS

            DOWNED TREE ON NJ-18 SOUTHBOUND SOUTH OF
            EXIT 19. ONE LANE IS CLOSED.

1219 PM     NON-TSTM WND GST ATLANTIC CITY INTERNATI 39.46N 74.58W
11/02/2020  M54 MPH          ATLANTIC           NJ   ASOS

&&

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 6:40 AM ESTSmall Craft AdvisoryPHI7 hr
Nov 3, 1:21 PM ESTSmall Craft AdvisoryPHI3 hr

Nearby

Freeze Warnings in New Jersey, 2020Freeze Warnings in Delaware, 2020Freeze Warnings in Maryland, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.